Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
lamp_girl

Experiences quitting hormonal birth control?

Recommended Posts

For a while I was trying to take BC pills to stop the flares I would have during my period. I decided the side effects weren't worth it and quit. A few days after quitting, I've been doing much worse with my POTS-- comparable to how I used to be on my period, except I'm not actually bleeding. Has anyone else had similar experiences? Did it get better after a while? Hopefully this is just a temporary flare but I'm worried I've made myself worse forever somehow.

Share this post


Link to post
Share on other sites

BC pills expand blood volume so you may be feeling worse if your blood volume or blood pressure is lower than what is was while you were on them. 

Share this post


Link to post
Share on other sites

I have never taken birth control (I suck at taking pills everyday) but during my period I load on vitamin water and salt and that seems to help ease my symptoms a bit. Usually I just suffer through them since they are not usually too horrid. 

Share this post


Link to post
Share on other sites

Hormonal BC pills can help by expanding blood volume through fluid retention as well as reducing/eliminating bleeding. Experiences with POTS seem to be very variable, some love them some hate them. I've been on continuous combined hormonal BC since long before developing POTS & have considered stopping it to see if I improved - my periods were heavy but not that frequent & I remember I seemed to retain fluid premenstrually, so I have wondered if my natural cycle might give me some good days vs all bad, but haven't been brave enough to try.

How long have you been off them? If it just a few days it may be worth giving it longer until your natural hormones kick back in, but if it's been weeks then it may be worth looking at another brand perhaps. What side effects did you have? I can't imagine many that are worse than POTS!

B x

Share this post


Link to post
Share on other sites

I am not on birth control pills anymore - I quit them many years ago now before my POTS symptoms started. Now I have blood clots in my lungs so definitely not going back to the pill.

I have an IUD implant in my uterus instead - I do not get periods at all anymore (just the odd bit of spotting here and there). 

Even though I don’t bleed I still feel worse during that time of the month - not sure why that is though. I’ve started experiencing bad cramps too - haven’t had those since this was implanted in the spring. I make sure that I keep up with fluids and consume more salt than usual. 

Share this post


Link to post
Share on other sites
11 hours ago, KristaKupcake said:

Now I have blood clots in my lungs so definitely not going back to the pill.

Yes this is a concern for me being chairbound as immobility raises the risk for clots. I do take low dose aspirin, obviously hydrate tons & use a recumbent exercise bike which I hope will mitigate the clot risk. 

I am guessing it is the Mirena you have? I've thought about this too, it might be a good fit ie no or little bleeding but still the monthly hormone fluctuations if it didn't suppress ovulation. 

B x

Share this post


Link to post
Share on other sites

I did the Mirena when it first came out. I had it for the full 5 years. Didn't get pregnant so it worked. That being said I did have a light period ever single month the entire 5 years. I was that lucky 1 percent. After I had it removed I went through planned parenthood (no insurance) and did the depo shot for a year and then they paid for my tubal. Some people have said horrible things about the Mirena implant but I didn't have an issue with it. 

Share this post


Link to post
Share on other sites

I just quit hormonal birth control and started the non-hormone IUD a couple months ago. I felt some hormone fluctuations the first 2 months, much heavier periods, my skin breaks out more, and I’m more emotional, but I feel like my POTS is a little better. My heart rate has been more normal and I feel less chest pressure which is hard to describe. Anxiety maybe a little worse? I always felt like birth control evened out my emotions tho. 

Share this post


Link to post
Share on other sites
On 12/9/2018 at 6:48 AM, bombsh3ll said:

 

I am guessing it is the Mirena you have? I've thought about this too, it might be a good fit ie no or little bleeding but still the monthly hormone fluctuations if it didn't suppress ovulation. 

B x

I had the Mirena for 5.5 years but now I actually have the newer, smaller IUD. It has less hormones than the Mirena - it is called the Kyleena. I’m loving it so far! Aside from the obvious pain of getting it inserted, it has worked great and my body is used to it now.

I have noticed I experience slightly more symptoms now with my cycle because there are fewer hormones. It isn’t enough to make me go back to the Mirena though. I just have a bit more acne, cramps and bloating now with the Kyleena compared to when I used the Mirena. You think being almost 33 that acne would be done. At least my flow is still controlled well - I think it is better controlled now with the Kyleena so that is a bonus! 

You defintly still ovulate with the IUD - I am prone to cysts so I feel when I am ovulating and/or having cysts rupture. That has been normal for me for years and they aren’t problematic cysts (ie. they go away on their own). 

Share this post


Link to post
Share on other sites
33 minutes ago, KristaKupcake said:

You think being almost 33 that acne would be done.

I had to see a dermatologist and ended up having to use a generic form of Accutane. It was ridiculous how bad my acne still was at almost 30. Best thing I ever did. 

Share this post


Link to post
Share on other sites

I would advise to try and find a form of birth control that works for you. I cannot live without it. I wasextremely ill, and was off of it for a whole 6 months and just kept declining rapidly. I could barely move my any limb and was on a walker, and I’m an otherwise healthy fit 27 year old. I just recently got back on with a few other things and I feel like a whole new person. I also have horrible cystic acne when I’m off it, and when I’m on bc I have perfect flawless skin. Maybe one tiny pimple a year! 

 

I will say i only tolerate Yaz. It’s monophasic I think and I actually lost weight and have no side effects from it. Its the only thing that helps me retain fluid and increases my blood volume. Without birth control, no amount of salt would help and IV saline worked only for a few hours. 

 

It might be the specific type you are on, but my POTS doctor mentioned that hormones such as estrogen can trigger autonomic flares when they naturally fluctuate. I still have not so great weeks the week before my white pills (which is when I’m supposed to have my period, but I skip them) but the first 2 1/2 weeks are amazing. 

My pots is greatly affected by my cycle. I have been on Yaz for over 10 years with no problems

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...